Alert archive / Kentucky / Tornado Warnings in 2024

Tornado Warning 111, NWS Paducah, KY

July 9, 2024Christian County, Todd County, Kentucky

NWS Paducah, KY issued this tornado warning at Jul 9, 2024, 2:18 PM CDT for Christian County, Todd County, Kentucky. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2024, 2:18 PM CDT (19:18 UTC)
Expired
Jul 9, 2024, 2:29 PM CDT
In force
11 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Christian County, KY, Todd County, KY

The radar

The Ft Campbell radar (KHPX), 15 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 2:07 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jul 9, 12:41 PM CDT, 1 hour 37 minutes earlier. Its key messages:

  • The remnants of Beryl will continue to bring widespread shower and storms to the area through late tonight.
  • Flash Flooding and severe thunderstorms are possible through tonight associated with Beryl.
  • The region will dry out and warm up for the latter half of the week through next weekend, with typical summertime heat and humidity returning to the forecast.
Area forecast discussion, Jul 9, 12:41 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1241 PM CDT Tue Jul 9 2024

.KEY MESSAGES...

- The remnants of Beryl will continue to bring widespread shower
  and storms to the area through late tonight.

- Flash Flooding and severe thunderstorms are possible through
  tonight associated with Beryl.

- The region will dry out and warm up for the latter half of the
  week through next weekend, with typical summertime heat and
  humidity returning to the forecast.

&&

.DISCUSSION...
Issued at 355 AM CDT Tue Jul 9 2024

Rain is beginning to increase in coverage across the area early this
morning as moisture surges north. The severe weather threat with
this activity is pretty low given a more stable environment across
our region compared to further south. All eyes will be on the
remnants of Beryl as it moves NNE from the lower Mississippi
Valley this morning on its way through the Quad State today.
Widespread precipitation will continue to move through the
region, especially west of the Mississippi River this morning.
More development, including thunderstorms are expected this
afternoon. Multiple hazards are expected from Beryl including
flash flooding and tornadoes/damaging winds.

Heavy rainfall/Flash flooding: Continued strong moisture flux and
strong ascent will favor very heavy rainfall rates this morning and
throughout the day. Area forecast soundings depict an
environment that is supportive of very efficient rainfall rates
including deeply saturated profiles with warm cloud depths
between 13-16kft, and PW's on the order of 2 to 2.3 inches. WPC
QPF still depicts around 2-4 inches through tonight across much
of the area including southeast Missouri, southern Illinois,
southwest Indiana, far western Kentucky and northwest Kentucky.
Further east, activity is expected to be more scattered in
nature, with less overall rainfall amounts. There continues to
be a signal for locally higher rainfall amounts in southeast
Missouri, and southern Illinois. The previous few runs of the
HREF probability-matched mean guidance shows a few localized
areas of 4-6 inches possible and as such the flood watch
remains.

Severe Weather Threat: As is typical with the NE side of tropical
systems, a tornado threat exists today. A strong theta-e
gradient/warm front will lift north across the eastern half of the
are PAH CWA late this morning and into the afternoon. Some breaks in
cloud cover along with strong moisture flux will result in
destabilization boosting CAPE values several hundred joules fairly
quickly. A broken line of storms is progged to develop this
afternoon and move northeast across the region. Forecast
soundings show profiles conducive for tornadoes with 0-3km CAPE
on the order of 100-150 J/kg, and 0-1km shear between 20-30
knots this afternoon. The combination of this sufficient
instability and strong low level shear will contribute to a
heightened tornado threat today. The area of most concern is
across western Kentucky, portions of southern Illinois, and
southwest Indiana. Additionally, any of these strong to severe
storms may also contain damaging wind gusts today.

By Wednesday morning, the rainfall will exit the region from
southwest to northeast as the low tracks northeast of the region.
High pressure building in from the west will bring clearing skies
through the day Wednesday. Highs will warm into the mid to
upper 80's west of the Mississippi River and low to mid 80's
east. Winds will likely be gusty at least for the eastern half
of the area with gusts between 20-25 mph at times. High pressure
will remain across the region through the remainder of the week
keeping things dry. Temperatures will be on the rise with mid
to upper 80's on Thursday, and upper 80's to lower 90's on
Friday. The weekend and early next week looks even a bit warmer
with highs in the 90's for most locations. More humid
conditions also arrive this weekend with heat index values near
100 degrees.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1236 PM CDT Tue Jul 9 2024

Really tricky forecast this period with cigs bouncing around,
and precip off and on thanks to the remnants of Beryl. Cigs are
mainly MVFR with occasional IFR passing through until later in
the period when IFR may persist more. Showers and storms are
expected to impact the terminals at various times throughout the
period due to remnants of Beryl passing through. This may
decrease visibility at times. Wind is also expected to increase
overnight particularly around the Evansville Tri-State with
gusts to around 20-25 kts at times.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Wednesday morning for ILZ075>078-080>094.
MO...Flood Watch through Wednesday morning for MOZ076-086-087-100-
     107>112-114.
IN...Flood Watch through Wednesday morning for INZ081-085-086.
KY...Flood Watch through Wednesday morning for KYZ001>008-010-014-
     018.

&&

DISCUSSION...AD
AVIATION...SHAWKEY
Hazardous weather outlook, Jul 9, 3:23 AM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
323 AM CDT Tue Jul 9 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-100830-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
323 AM CDT Tue Jul 9 2024 /423 AM EDT Tue Jul 9 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Showers and thunderstorms will continue to spread northeast over
much of the Quad State this morning and into the afternoon. Very
heavy rainfall is expected which may result in areas of flash
flooding. A Flood Watch is currently in effect for much of the
Quad State. Refer to the Flood Watch for additional information.

Additionally, scattered strong to severe storms are expected this
afternoon and evening. Any of these strong to severe storms may be
capable of producing damaging wind gusts and tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Minor river flooding is forecast to continue and may increase due
to the remnants of Beryl. Otherwise, no hazardous weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening. Spotters are encouraged to report any flooding or severe
weather across the area.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:47 PM CDTTornado WarningPAHCalloway, Marshall, Trigg17 min
Jul 9, 2:31 PM CDTTornado WarningPAHMuhlenberg11 min
Jul 9, 3:06 PM CDTTornado WarningPAHCrittenden, Union24 min
Jul 9, 3:26 PM CDTTornado WarningPAHUnion34 min
Jul 9, 3:46 PM CDTTornado Warning Considerable damage threatPAHHenderson, Union44 min
Jul 9, 4:55 PM CDTTornado WarningPAHWabash35 min
Jul 9, 5:05 PM CDTAreal Flood AdvisoryPAHWhite3 hr
Jul 9, 5:15 PM CDTTornado Warning Tornado observedConsiderable damage threatPAHWabash30 min
Jul 9, 5:37 PM CDTAreal Flood AdvisoryPAHWabash3 hr

Nearby

Tornado Warnings in Kentucky, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.